Recent topics on the mechanisms of immunosuppressive therapy-related neurotoxicities

Research output: Contribution to journalReview article

Abstract

Although transplantation procedures have been developed for patients with end-stage hepatic insufficiency or other diseases, allograft rejection still threatens patient health and lifespan. Over the last few decades, the emergence of immunosuppressive agents such as calcineurin inhibitors (CNIs) and mammalian target of rapamycin (mTOR) inhibitors have strikingly increased graft survival. Unfortunately, immunosuppressive agent-related neurotoxicity commonly occurs in clinical practice, with the majority of neurotoxicity cases caused by CNIs. The possible mechanisms through which CNIs cause neurotoxicity include increasing the permeability or injury of the blood–brain barrier, alterations of mitochondrial function, and alterations in the electrophysiological state. Other immunosuppressants can also induce neuropsychiatric complications. For example, mTOR inhibitors induce seizures, mycophenolate mofetil induces depression and headaches, methotrexate affects the central nervous system, the mouse monoclonal immunoglobulin G2 antibody (used against the cluster of differentiation 3) also induces headaches, and patients using corticosteroids usually experience cognitive alteration. Therapeutic drug monitoring, individual therapy based on pharmacogenetics, and early recognition of symptoms help reduce neurotoxic events considerably. Once neurotoxicity occurs, a reduction in the drug dosage, switching to other immunosuppressants, combination therapy with drugs used to treat the neuropsychiatric manifestation, or blood purification therapy have proven to be effective against neurotoxicity. In this review, we summarize recent topics on the mechanisms of immunosuppressive drug-related neurotoxicity. In addition, information about the neuroprotective effects of several immunosuppressants is also discussed.

Original languageEnglish
Article number3210
JournalInternational journal of molecular sciences
Volume20
Issue number13
DOIs
Publication statusPublished - Jul 1 2019

Fingerprint

Immunosuppressive Agents
inhibitors
therapy
Drug dosage
drugs
headache
Neurology
Antibodies
Grafts
Purification
Blood
Health
Sirolimus
corticosteroids
Headache
Monitoring
blood-brain barrier
seizures
Therapeutics
transplantation

All Science Journal Classification (ASJC) codes

  • Catalysis
  • Molecular Biology
  • Spectroscopy
  • Computer Science Applications
  • Physical and Theoretical Chemistry
  • Organic Chemistry
  • Inorganic Chemistry

Cite this

Recent topics on the mechanisms of immunosuppressive therapy-related neurotoxicities. / Zhang, Wei; Egashira, Nobuaki; Masuda, Satohiro.

In: International journal of molecular sciences, Vol. 20, No. 13, 3210, 01.07.2019.

Research output: Contribution to journalReview article

@article{818a289a8b184013b89ed42ac9e0c749,
title = "Recent topics on the mechanisms of immunosuppressive therapy-related neurotoxicities",
abstract = "Although transplantation procedures have been developed for patients with end-stage hepatic insufficiency or other diseases, allograft rejection still threatens patient health and lifespan. Over the last few decades, the emergence of immunosuppressive agents such as calcineurin inhibitors (CNIs) and mammalian target of rapamycin (mTOR) inhibitors have strikingly increased graft survival. Unfortunately, immunosuppressive agent-related neurotoxicity commonly occurs in clinical practice, with the majority of neurotoxicity cases caused by CNIs. The possible mechanisms through which CNIs cause neurotoxicity include increasing the permeability or injury of the blood–brain barrier, alterations of mitochondrial function, and alterations in the electrophysiological state. Other immunosuppressants can also induce neuropsychiatric complications. For example, mTOR inhibitors induce seizures, mycophenolate mofetil induces depression and headaches, methotrexate affects the central nervous system, the mouse monoclonal immunoglobulin G2 antibody (used against the cluster of differentiation 3) also induces headaches, and patients using corticosteroids usually experience cognitive alteration. Therapeutic drug monitoring, individual therapy based on pharmacogenetics, and early recognition of symptoms help reduce neurotoxic events considerably. Once neurotoxicity occurs, a reduction in the drug dosage, switching to other immunosuppressants, combination therapy with drugs used to treat the neuropsychiatric manifestation, or blood purification therapy have proven to be effective against neurotoxicity. In this review, we summarize recent topics on the mechanisms of immunosuppressive drug-related neurotoxicity. In addition, information about the neuroprotective effects of several immunosuppressants is also discussed.",
author = "Wei Zhang and Nobuaki Egashira and Satohiro Masuda",
year = "2019",
month = "7",
day = "1",
doi = "10.3390/ijms20133210",
language = "English",
volume = "20",
journal = "International Journal of Molecular Sciences",
issn = "1661-6596",
publisher = "Multidisciplinary Digital Publishing Institute (MDPI)",
number = "13",

}

TY - JOUR

T1 - Recent topics on the mechanisms of immunosuppressive therapy-related neurotoxicities

AU - Zhang, Wei

AU - Egashira, Nobuaki

AU - Masuda, Satohiro

PY - 2019/7/1

Y1 - 2019/7/1

N2 - Although transplantation procedures have been developed for patients with end-stage hepatic insufficiency or other diseases, allograft rejection still threatens patient health and lifespan. Over the last few decades, the emergence of immunosuppressive agents such as calcineurin inhibitors (CNIs) and mammalian target of rapamycin (mTOR) inhibitors have strikingly increased graft survival. Unfortunately, immunosuppressive agent-related neurotoxicity commonly occurs in clinical practice, with the majority of neurotoxicity cases caused by CNIs. The possible mechanisms through which CNIs cause neurotoxicity include increasing the permeability or injury of the blood–brain barrier, alterations of mitochondrial function, and alterations in the electrophysiological state. Other immunosuppressants can also induce neuropsychiatric complications. For example, mTOR inhibitors induce seizures, mycophenolate mofetil induces depression and headaches, methotrexate affects the central nervous system, the mouse monoclonal immunoglobulin G2 antibody (used against the cluster of differentiation 3) also induces headaches, and patients using corticosteroids usually experience cognitive alteration. Therapeutic drug monitoring, individual therapy based on pharmacogenetics, and early recognition of symptoms help reduce neurotoxic events considerably. Once neurotoxicity occurs, a reduction in the drug dosage, switching to other immunosuppressants, combination therapy with drugs used to treat the neuropsychiatric manifestation, or blood purification therapy have proven to be effective against neurotoxicity. In this review, we summarize recent topics on the mechanisms of immunosuppressive drug-related neurotoxicity. In addition, information about the neuroprotective effects of several immunosuppressants is also discussed.

AB - Although transplantation procedures have been developed for patients with end-stage hepatic insufficiency or other diseases, allograft rejection still threatens patient health and lifespan. Over the last few decades, the emergence of immunosuppressive agents such as calcineurin inhibitors (CNIs) and mammalian target of rapamycin (mTOR) inhibitors have strikingly increased graft survival. Unfortunately, immunosuppressive agent-related neurotoxicity commonly occurs in clinical practice, with the majority of neurotoxicity cases caused by CNIs. The possible mechanisms through which CNIs cause neurotoxicity include increasing the permeability or injury of the blood–brain barrier, alterations of mitochondrial function, and alterations in the electrophysiological state. Other immunosuppressants can also induce neuropsychiatric complications. For example, mTOR inhibitors induce seizures, mycophenolate mofetil induces depression and headaches, methotrexate affects the central nervous system, the mouse monoclonal immunoglobulin G2 antibody (used against the cluster of differentiation 3) also induces headaches, and patients using corticosteroids usually experience cognitive alteration. Therapeutic drug monitoring, individual therapy based on pharmacogenetics, and early recognition of symptoms help reduce neurotoxic events considerably. Once neurotoxicity occurs, a reduction in the drug dosage, switching to other immunosuppressants, combination therapy with drugs used to treat the neuropsychiatric manifestation, or blood purification therapy have proven to be effective against neurotoxicity. In this review, we summarize recent topics on the mechanisms of immunosuppressive drug-related neurotoxicity. In addition, information about the neuroprotective effects of several immunosuppressants is also discussed.

UR - http://www.scopus.com/inward/record.url?scp=85069268990&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85069268990&partnerID=8YFLogxK

U2 - 10.3390/ijms20133210

DO - 10.3390/ijms20133210

M3 - Review article

C2 - 31261959

AN - SCOPUS:85069268990

VL - 20

JO - International Journal of Molecular Sciences

JF - International Journal of Molecular Sciences

SN - 1661-6596

IS - 13

M1 - 3210

ER -